Locating Battery Charging Stations to Facilitate Almost Shortest Paths

Authors Esther M. Arkin, Paz Carmi, Matthew J. Katz, Joseph S. B. Mitchell, Michael Segal

Thumbnail PDF


  • Filesize: 495 kB
  • 9 pages

Document Identifiers

Author Details

Esther M. Arkin
Paz Carmi
Matthew J. Katz
Joseph S. B. Mitchell
Michael Segal

Cite AsGet BibTex

Esther M. Arkin, Paz Carmi, Matthew J. Katz, Joseph S. B. Mitchell, and Michael Segal. Locating Battery Charging Stations to Facilitate Almost Shortest Paths. In 14th Workshop on Algorithmic Approaches for Transportation Modelling, Optimization, and Systems. Open Access Series in Informatics (OASIcs), Volume 42, pp. 25-33, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2014)


We study a facility location problem motivated by requirements pertaining to the distribution of charging stations for electric vehicles: Place a minimum number of battery charging stations at a subset of nodes of a network, so that battery-powered electric vehicles will be able to move between destinations using "t-spanning" routes, of lengths within a factor t > 1 of the length of a shortest path, while having sufficient charging stations along the way. We give constant-factor approximation algorithms for minimizing the number of charging stations, subject to the t-spanning constraint. We study two versions of the problem, one in which the stations are required to support a single ride (to a single destination), and one in which the stations are to support multiple rides through a sequence of destinations, where the destinations are revealed one at a time.
  • approximation algorithms; geometric spanners; transportation networks


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Prosenjit Bose, Paz Carmi, Lilach Chaitman-Yerushalmi, Sébastien Collette, Matthew J. Katz, and Stefan Langerman. Stable roommates spanner. Computational Geometry, 46(2):120-130, 2013. Google Scholar
  2. Xiuzhen Cheng, Xiao Huang, Deying Li, Weili Wu, and Ding-Zhu Du. A polynomial-time approximation scheme for the minimum-connected dominating set in ad hoc wireless networks. Networks, 42(4):202-208, 2003. Google Scholar
  3. Brent N. Clark, Charles J. Colbourn, and David S. Johnson. Unit disk graphs. Discrete Mathematics, 86(1-3):165-177, 1990. Google Scholar
  4. Stefan Funke, Alexander Kesselman, Ulrich Meyer, and Michael Segal. A simple improved distributed algorithm for minimum cds in unit disk graphs. ACM Trans. Sen. Netw., 2(3):444-453, 2006. Google Scholar
  5. Xiaofeng Gao, Yuexuan Wang, Xianyue Li, and Weili Wu. Analysis on theoretical bounds for approximating dominating set problems. Discrete Mathematics, Algorithms and Applications, 1(1):71-84, 2009. Google Scholar
  6. J. Mark Keil and Carl A. Gutwin. Classes of graphs which approximate the complete euclidean graph. Discrete &Computational Geometry, 7(1):13-28, 1992. Google Scholar
  7. Minming Li, Peng-Jun Wan, and Frances Yao. Tighter approximation bounds for minimum CDS in wireless ad hoc networks. In International Symposium on Algorithms and Computation (ISAAC), pages 699-709. 2009. Google Scholar
  8. M. V. Marathe, H. Breu, H. B. Hunt, S. S. Ravi, and D. J. Rosenkrantz. Simple heuristics for unit disk graphs. Networks, 25(2):59-68, 1995. Google Scholar
  9. Giri Narasimhan and Michiel Smid. Geometric spanner networks. Cambridge University Press, 2007. Google Scholar
  10. Srinivasan Parthasarathy and Rajiv Gandhi. Distributed algorithms for coloring and domination in wireless ad hoc networks. In IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS), pages 447-459. 2005. Google Scholar
  11. Sabine Storandt and Stefan Funke. Enabling e-mobility: Facility location for battery loading stations. In 27th Conference on Artificial Intelligence (AAAI), 2013. Google Scholar
  12. Alireza Vahdatpour, Foad Dabiri, Maryam Moazeni, and Majid Sarrafzadeh. Theoretical bound and practical analysis of connected dominating set in ad hoc and sensor networks. In 22nd International Symposium on Distributed Computing (DISC), pages 481-495, 2008. Google Scholar
  13. Peng-Jun Wan, K.M. Alzoubi, and O. Frieder. Distributed construction of connected dominating set in wireless ad hoc networks. In 21st IEEE International Conference on Computer Communications (INFOCOM), volume 3, pages 1597-1604, 2002. Google Scholar
  14. Peng-Jun Wan, Lixin Wang, and F. Yao. Two-phased approximation algorithms for minimum CDS in wireless ad hoc networks. In 28th International Conference on Distributed Computing Systems (ICDCS), pages 337-344, 2008. Google Scholar
  15. Weili Wu, Hongwei Du, Xiaohua Jia, Yingshu Li, and Scott C.-H. Huang. Minimum connected dominating sets and maximal independent sets in unit disk graphs. Theoretical Computer Science, 352(1-3):1-7, 2006. Google Scholar
  16. Andrew Chi-Chih Yao. On constructing minimum spanning trees in k-dimensional spaces and related problems. SIAM Journal on Computing, 11(4):721-736, 1982. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail